Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Missoula, MT

May 31, 2020Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2020, 8:41 AM MDT for Flathead County, Lincoln County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2020, 8:41 AM MDT (14:41 UTC)
Expired
May 31, 2020, 9:15 AM MDT
In force
34 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 184 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:45 AM MDTTSTM WND DMG1 Sw West Glacier, MTLARGE HEALTHY TREES BLOWN DOWN ACROSS HIGHWAY. LOCATION IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-198 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS55 KMSO 311441
SVRMSO
MTC029-053-311515-
/O.NEW.KMSO.SV.W.0002.200531T1441Z-200531T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
841 AM MDT Sun May 31 2020

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in northwestern Montana...
  Northwestern Flathead County in northwestern Montana...

* Until 915 AM MDT.

* At 840 AM MDT, severe thunderstorms were located along a line
  extending from 22 miles southeast of Eureka to 12 miles southeast
  of West Glacier, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Glacier, Apgar, Stryker, Polebridge, Olney, Pinnacle, Lake
  McDonald, Radnor, Trailcreek, Martin City, Coram, Nyack and Hungry
  Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4890 11405 4882 11398 4883 11393 4885 11391
      4882 11376 4879 11377 4872 11370 4869 11374
      4862 11375 4859 11366 4860 11363 4858 11361
      4858 11354 4855 11347 4845 11347 4830 11374
      4859 11481 4899 11469
TIME...MOT...LOC 1440Z 224DEG 38KT 4863 11473 4838 11378 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
566 
WWUS55 KMSO 311459
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
859 AM MDT Sun May 31 2020

MTC053-311509-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-200531T1515Z/
Lincoln MT-
859 AM MDT Sun May 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4890 11405 4882 11398 4883 11393 4885 11391
      4882 11376 4879 11377 4872 11370 4869 11374
      4862 11375 4858 11378 4874 11460 4894 11462
TIME...MOT...LOC 1459Z 211DEG 36KT 4876 11455 4857 11379 

$$

MTC029-311515-
/O.CON.KMSO.SV.W.0002.000000T0000Z-200531T1515Z/
Flathead MT-
859 AM MDT Sun May 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM MDT
FOR NORTH CENTRAL FLATHEAD COUNTY...

At 859 AM MDT, severe thunderstorms were located along a line
extending from 24 miles east of Eureka to 9 miles northeast of West
Glacier, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Trailcreek, Lake McDonald and Polebridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4890 11405 4882 11398 4883 11393 4885 11391
      4882 11376 4879 11377 4872 11370 4869 11374
      4862 11375 4858 11378 4874 11460 4894 11462
TIME...MOT...LOC 1459Z 211DEG 36KT 4876 11455 4857 11379 

HAIL...<.75IN
WIND...60MPH
 
$$
014 
WWUS55 KMSO 311506
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
906 AM MDT Sun May 31 2020

MTC029-311516-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-200531T1515Z/
Flathead MT-
906 AM MDT Sun May 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLATHEAD COUNTY
WILL EXPIRE AT 915 AM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4890 11405 4882 11398 4883 11393 4885 11391
      4882 11376 4879 11377 4872 11370 4869 11374
      4862 11375 4858 11378 4874 11460 4894 11462
TIME...MOT...LOC 1506Z 224DEG 38KT 4880 11449 4861 11373 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:04 AM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 31, 4:04 AM MDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
404 AM MDT Sun May 31 2020

.DISCUSSION...A slow moving low pressure system is slowly making
is way into the Northern Rockies this morning. Numerous showers
and thunderstorms, some strong, extend off this low from Eastern
Washington and Oregon into Southern Idaho. Showers are rapidly
developing across central Idaho into western and southwest
Montana. These are expected to strengthen into the early morning
hours. Movement of all showers and storms will generally be from
south to north with the brunt of the stronger storms impacting
central Idaho into portions of Northwest Montana. This system
will quickly move northward this afternoon. Scattered showers and
a few thunderstorms are expected to linger across Northwest
Montana along the Canadian Border this afternoon.

The overall weather pattern will transition to a westerly flow
aloft. A few weak disturbances will trigger rain showers through
Wednesday.

A trough of low pressure will amplify across the Pacific Northwest
Thursday and Friday. This will leave the Northern Rockies in a
moist southwesterly flow. The increased moisture and instability
is expected to trigger showers and thunderstorms across Lemhi
county Idaho into Southwest Montana Thursday. Right now it looks
like shower and thunderstorm activity will extend further north
Friday impacting much of western Montana and central Idaho.

Models do show the upper low moving into the Northern Rockies
Saturday and Sunday and bringing widespread possibly significant
precipitation. However there are considerable model differences
with timing and location of most precipitation. The main message
for next weekend is wetter and cooler with exact details to come
later this week.

&&

.AVIATION...A low pressure system will continue to push band of
showers and thunderstorms through the Northern Rockies today.
Currently a band of showers extend across north central Idaho into
west central Montana and will steadily move northward into
northwest Montana. KGPI, KMSO and KBTM will experience vicinity
showers through 31/12z. A more robust line of showers and
thunderstorms will be moving into the Northern Rockies later this
morning. This line of storms will be capable of producing
dangerous erratic winds, small hail and heavy rain. The path of
the storms appears to mainly impact north central Idaho up into
northwest Montana. A storm could graze KMSO around 31/14z. While
KGPI should be heavily impacted by thunderstorms between 31/14z to
31/18z. As this band moves through the area, gusty westerly winds
will mix to the surface causing breezy conditions for the
remainder of the day. Wind gusts up to 30 mph will be possible in
valley locations and the higher terrain of northwest Montana could
experience gusts in excess of 40 mph.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 31, 4:22 AM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
322 AM PDT Sun May 31 2020

IDZ006>008-311115-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
322 AM PDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
415 AM PDT...

At 322 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Riggins, or 27 miles southwest of Grangeville, moving
north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Bird, Slate Creek, Copperville, Canfield and Lucile.

LAT...LON 4594 11641 4579 11597 4545 11636 4555 11651
      4558 11648 4562 11646 4569 11654 4572 11654
TIME...MOT...LOC 1022Z 201DEG 29KT 4559 11641
Special weather statement, May 31, 5:25 AM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
425 AM PDT Sun May 31 2020

IDZ005-007-311215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
425 AM PDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND WESTERN
CLEARWATER COUNTIES UNTIL 515 AM PDT...

At 424 AM PDT, Doppler radar was tracking a strong thunderstorm near
Orofino, moving north at 55 mph.

Half inch hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Orofino, Elk River, Ahsahka, Dent, Greer, Teakean, Woodland and
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4664 11633 4693 11633 4693 11570 4627 11603
      4628 11611 4641 11620 4641 11630 4647 11637
      4650 11637 4650 11644 4663 11645
TIME...MOT...LOC 1124Z 193DEG 47KT 4639 11620
Special weather statement, May 31, 6:33 AM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
633 AM MDT Sun May 31 2020

IDZ005-006-MTZ001-003>006-043-311330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
633 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHEASTERN
CLEARWATER...MINERAL...SOUTH CENTRAL LAKE...SOUTHWESTERN MISSOULA...
SOUTHERN SANDERS AND NORTHWESTERN RAVALLI COUNTIES UNTIL 730 AM
MDT/630 AM PDT/...

At 630 AM MDT/530 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending near Avery, Idaho through
Powell, Idaho to Hamilton, Montana. Movement was northeast at 40
mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Thompson Falls, Superior, Lolo, Stevensville,
Plains, Alberton, Florence, Tarkio, Victor, Riverbend, Arlee,
Woodside, Wye, De Borgia, Evaro, St. Regis, Bonner-West Riverside and
Haugan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4747 11563 4751 11570 4768 11532 4737 11463
      4706 11375 4602 11406 4693 11544 4694 11496
      4697 11501 4697 11505 4710 11514 4719 11530
      4726 11533 4730 11553 4737 11558 4743 11576
TIME...MOT...LOC 1230Z 221DEG 133KT 4783 11505 4690 11358
Special weather statement, May 31, 6:56 AM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
656 AM MDT Sun May 31 2020

IDZ010-MTZ005-006-311330-
Eastern Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
656 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI...CENTRAL RAVALLI
AND SOUTHWESTERN GRANITE COUNTIES UNTIL 730 AM MDT...

At 655 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Conner, or 32 miles south of Hamilton, moving
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sula.

LAT...LON 4577 11385 4578 11387 4568 11401 4575 11418
      4623 11386 4609 11352
TIME...MOT...LOC 1255Z 210DEG 42KT 4579 11402
Special weather statement, May 31, 7:12 AM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
712 AM MDT Sun May 31 2020

MTZ001>004-043-311345-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
Potomac/Seeley Lake Region MT-
712 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHEASTERN MISSOULA...
SOUTH CENTRAL LINCOLN...EASTERN SANDERS...SOUTHWESTERN FLATHEAD AND
NORTHWESTERN POWELL COUNTIES UNTIL 745 AM MDT...

At 710 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thompson Falls to 9 miles east of Evaro.
Movement was northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Polson, Ravalli, Ronan, Plains, St. Ignatius, Turtle Lake, Arlee,
Rocky Point, Old Agency, Kerr, Pablo, Jette, Kings Point, Dixon, Big
Arm, Evaro, Hot Springs, Moiese, Kicking Horse and Condon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4824 11514 4747 11337 4698 11382 4767 11541
TIME...MOT...LOC 1310Z 204DEG 46KT 4768 11530 4706 11389
Special weather statement, May 31, 7:55 AM MDT, 46 minutes before
Special Weather Statement
National Weather Service Missoula MT
755 AM MDT Sun May 31 2020

MTZ001>003-043-311430-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
755 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE...NORTHEASTERN
MISSOULA...NORTHEASTERN LINCOLN...CENTRAL FLATHEAD AND NORTHWESTERN
POWELL COUNTIES UNTIL 830 AM MDT...

At 754 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of Libby to 20 miles north of
Seeley Lake. Movement was north at 60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kalispell, Polson, Evergreen, Whitefish, Columbia Falls, Bigfork,
Swan Lake, Turtle Lake, Rocky Point, Woods Bay, Kings Point, Big Arm,
Jette, Condon, Stryker, Lake Mary Ronan, Elmo, Finley Point, Olney
and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4892 11493 4790 11311 4736 11355 4828 11521
TIME...MOT...LOC 1354Z 202DEG 52KT 4830 11510 4747 11361

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:12 PM MDTSpecial Weather StatementMSO33 min
May 30, 9:56 PM MDTSpecial Weather StatementMSOSanders34 min
May 30, 10:28 PM MDTSpecial Weather StatementMSOMineral, Sanders47 min
May 30, 11:11 PM MDTSpecial Weather StatementMSOLincoln, Sanders49 min
May 30, 11:51 PM MDTSpecial Weather StatementMSOSanders39 min
May 31, 4:22 AM MDTSpecial Weather StatementMSO53 min
May 31, 6:33 AM MDTSpecial Weather StatementMSOMineral, Missoula, Ravalli57 min
May 31, 6:56 AM MDTSpecial Weather StatementMSORavalli34 min
May 31, 7:12 AM MDTSpecial Weather StatementMSOLake, Missoula, Sanders33 min
May 31, 7:55 AM MDTSpecial Weather StatementMSOFlathead35 min
May 31, 8:14 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Lincoln31 min
May 31, 5:11 PM MDTRiver Flood WarningMSOFlathead41 hr
May 31, 5:41 PM MDTRiver Flood WatchMSOFlathead24 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.